Alert archive / New Mexico / Flash Flood Watches in 2014

Flash Flood Watch 6, NWS Albuquerque, NM

July 28, 2014

NWS Albuquerque, NM issued this flash flood watch at Jul 28, 2014, 4:04 AM MDT. It took effect at Jul 28, 2014, 12:00 PM MDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jul 28, 2014, 4:04 AM MDT (10:04 UTC)
In effect from
Jul 28, 2014, 12:00 PM MDT
Expired
Jul 29, 2014, 9:00 PM MDT
In force
33 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 11:57 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 11:57 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1157 PM MDT SUN JUL 27 2014

.UPDATE...
WILL BE UPDATING THE ZONE FORECAST AFTER MIDNIGHT TO REMOVE
MENTION OF THE FLASH FLOOD WATCH...WHICH WILL EXPIRE AT MIDNIGHT.

44

&&

.PREV DISCUSSION...1147 PM MDT SUN JUL 27 2014...
.AVIATION...
06Z TAF CYCLE
A VERY ACTIVE EVENING ACROSS THE REGION...ESPECIALLY THE NORTHEAST
PLAINS OF NEW MEXICO. A MASSIVE COMPLEX OF STORMS WITH CLOUD TOPS
NEAR 50KFT AGL WILL RAIN OUT OVER THE AREA THRU THE EARLY MORNING
HOURS. ABUNDANT LOW LEVEL MOIST UPSLOPE FLOW ONTO THE EAST SLOPES
OF THE SANGRE DE CRISTO MTS WILL DEVELOP AN AREA OF LOW CLOUDS
NEAR 030 AROUND KLVS OVERNIGHT. FARTHER WEST...A LINE OF SHOWERS
AND ISOLD STORMS WILL SHIFT NW AND TRAIN OVER THE SAME AREA FROM
NEAR SOCORRO NORTHWEST ALONG THE CONT DVD TO NEAR GRANTS. MODELS
EXPAND THIS AREA TO INCLUDE MUCH OF THE RIO GRANDE VALLEY AND
NEARBY HIGH TERRAIN. CONFIDENCE IS VERY LOW ON THIS SCENARIO SO
NOT INCLUDING ANY TEMPO GROUPS FOR PRECIP ACROSS CENTRAL/WESTERN
AREAS OVERNIGHT. TIMING OF CONVECTION TOMORROW WILL BE THE BIG
QUESTION SINCE TODAY FIRED MUCH MUCH EARLIER THAN MODEL GUIDANCE
INDICATED. OVERALL IT LOOKS LIKE BY THE END OF THE DAY THE FOCUS
WILL END UP ACROSS EAST CENTRAL AND SE NEW MEXICO...AND ALONG THE
ARIZONA BORDER.

GUYER

&&

.PREV DISCUSSION...317 PM MDT SUN JUL 27 2014...
.SYNOPSIS...
AS DEEP MONSOON MOISTURE RETURNS TO CENTRAL AND NORTHERN NEW
MEXICO...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE
THE RULE THIS EVENING THROUGH TUESDAY NIGHT. SOME DRIER AIR WILL
WORK INTO NORTHWESTERN NEW MEXICO WEDNESDAY...LIMITING STORMS
THERE WHILE THE REMAINDER OF THE AREA REMAINS ACTIVE. ANOTHER
BACKDOOR FRONT WILL PUSH MOISTURE BACK INTO WESTERN NEW MEXICO
WEDNESDAY NIGHT AND THURSDAY. THE ACTIVE WEATHER PATTERN WILL
CONTINUE FRIDAY INTO NEXT WEEKEND AS A SERIES OF BACKDOOR FRONTS
PUSH THROUGH THE REGION BRINGING REINFORCING SHOTS OF DEEP
MOISTURE.

&&

.DISCUSSION...
WARM NIGHT/MORNING SET THE STATE FOR AN EARLY AND ACTIVE SHOW THIS
AFTERNOON AND EVENING. ACCORDING THE 12Z LOCAL WRF...MAIN CIRCULATION
CENTROID OF UPPER HIGH OVER TUCUMCARI AT 21Z. EAST TO SELY SFC
FLOW MAINLY BRINGING LOW LEVEL MOISTURE BACK INTO THE FORECAST
AREA. EAST TO SOUTHEAST STEERING LEVEL FLOW WILL SENDS MOST STORMS
SLOWLY TO THE NW THIS AFTERNOON AND EVENING. DEBRIS CLOUDS SO FAR
KEEPING THE NE PORTION OF THE STATE QUITE BUT SUSPECT WITH LOW 60S
DEWPOINTS POOLED OVER THIS AREA THAT ONCE THE CLOUDS CLEAR AND
THIS AREA WARMS INTO THE MID AND UPPER 80S AND OUTFLOWS APPROACH
FROM THE WEST/NW...DEEP CONVECTION WILL RESULT. NO CHANGES PLANNED
TO THE WATCH AT THIS POINT.

NAM AND LOCAL WRF MODEL PICKING UP ON WARM CORE CYCLONIC
CIRCULATION OVER THE BOOTHEEL. THIS FEATURE WILL LIKELY BRING A
ROUND OF SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST MOUNTAINS AND
CATRON COUNTY LATE TONIGHT. INCREASED PRECIPITATION CHANCES OVER
THIS REGION AFTER MIDNIGHT AS A RESULT. ANOTHER VERY ACTIVE DAY IN
STORE FOR MONDAY AS THIS DEEP MONSOON MOISTURE PLUME CONTINUES TO
LIFT NORTHWARD INTO ALL OF WRN NEW MEXICO MONDAY AFTERNOON AND
THEN INTO CENTRAL NM MONDAY EVENING. MONDAY WILL BE A MUCH MORE
CLASSIC TYPE MONSOON DAY WITH STEERING FLOW TAKING STORMS NORTH
AND NEWD...GIVING AREAS THAT HAVE NOT DONE ALL THAT WELL SO FAR
THIS MONSOON SEASON.

FOR TUESDAY...UPPER HIGH CENTER GETS FORCED SOUTH AS WARM-CORE SHORT-
WAVES/VORT LOBES ROUND OVER THE TOP. WLY FLOW ALOFT THAT DEVELOPS
OVER NM WILL BEGIN TO SEND THE DEEPER MOISTURE EWD ON TUESDAY.
MODELS ALL INDICATING THAT CONVECTION WILL GET A RELATIVELY EARLY
START AND MOVE SEWD AROUND 10KTS TUESDAY AFTERNOON AND EVENING.
DEVELOPING NORTHWEST FLOW ALOFT BRINGS IN SOME DRIER AIR FROM THE
EASTERN GREAT BASIN INTO WEST- CENTRAL AND NW NM WEDNESDAY. LONGER
LIVED SHOWERS AND STORMS SHOULD BE QUITE LIMITED THERE AS UPDRAFTS
ENTRAIN A GOOD AMOUNT OF THE DRY AIR ALOFT. NLY FLOW ON EAST OF
THE HIGH CIRCULATION...HOWEVER...BRINGS ANOTHER BACKDOOR COLD
FRONT INTO NE NM WEDNESDAY. THIS FRONT WILL SEND DEEP MOISTURE
BACK WWD WEDNESDAY NIGHT AND THURSDAY.

UPPER HIGH CENTER REMAINS WEST OF NM THURSDAY THROUGH NEXT WEEKEND
AS BACKDOOR FRONTS CONTINUE TO REINFORCE LOW LEVEL MOISTURE/HIGH
PWATS. EXPECT ABOVE AVERAGE ROUNDS OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY AS A RESULT...PARTICULARLY CENTRAL
MOUNTAINS EAST.

33

&&

.FIRE WEATHER...
NO SIGNIFICANT CHANGES MADE TO THE GRIDDED FORECAST. TODAY REMAINS
THE SIGNIFICANT TRANSITION DAY TO HIGHER HUMIDITY AND LARGER WETTING
RAIN FOOTPRINTS ASSOCIATED WITH THUNDERSTORMS. AS STATED PAST FEW DAYS
...UPCOMING PERIOD HAS THE POTENTIAL OF BEING THE MOST ACTIVE SINCE
THE MONSOON BEGAN.

AS FAR AS REST OF TODAY...DRIER AIR FOUND ACROSS SOUTH CENTRAL
AREAS...OTHERWISE RISING HUMIDITY PRETTY MUCH AREAWIDE. VIGOROUS
BACK DOOR COLD FRONT WILL QUICKLY TRANSITION FROM THE EAST TO THE
WEST TONIGHT. RH RECOVERIES WILL GO UP PRETTY MUCH AREAWIDE. EXPECT
SOME PRETTY STRONG GAP WINDS ALONG THE CENTRAL MTNS THIS EVENING.

THE AREA OF DRIER MORE STABLE AIR WILL SHRINK EVEN FURTHER OVER SOUTH
CENTRAL/SOUTHEAST AREAS ON MONDAY. THE MAIN FOCUS FOR WETTING
THUNDERSTORMS WILL BE FOUND ALONG THE CONTINENTAL DIVIDE AS WELL AS
OVER THE NORTH CENTRAL MTNS. HUMIDITY VALUES WILL CONTINUE TO TREND
HIGHER.

IT APPEARS THAT CONCENTRATED AREA FOR WETTING RAIN WILL SHIFT ACROSS
THE NORTHERN THIRD ON TUESDAY AS THE HIGH PRESSURE CELLS ELONGATES
OVER SOUTHERN AZ/NM INTO TEXAS. NORTHEAST PLAINS AND SANGRES SHOULD
DO REALLY WELL FOR RAINFALL.

BOTH ECMWF/GFS SHOWING A DRYING TREND OVER WESTERN AREAS WEDNESDAY.
THIS IS DUE TO THE HIGH PRESSURE AREA SHIFTING FURTHER WEST AND
ALLOWING DRIER AIR TO ENTRAIN INTO THE STATE FROM THE GREAT BASIN.
EITHER WAY...WETTING STORMS...PERHAPS HEAVY WILL BE FOUND ACROSS THE
NORTHEAST THIRD TO HALF AS ANOTHER BACK DOOR COLD FRONT PUSHES IN
FROM THE NORTHEAST. THIS FRONT WILL PUSH WESTWARD WEDNESDAY NIGHT
AND PROVIDE HIGHER DEWPOINTS ONCE AGAIN TO WESTERN AREAS.

THURSDAY LOOKS TO BE PRETTY ACTIVE WITH WETTING RAIN POTENTIAL WEST
AND NORTH. BASED ON THE UPPER HIGH POSITION TO THE WEST...FRIDAY
LOOKS TO BE PRETTY ACTIVE ALONG THE CENTRAL MTNS AND EASTERN PLAINS.
ANOTHER BACK DOOR COLD FRONT EXPECTED DURING THE WEEKEND AND WOULD
FAVOR THE EASTERN HALF TO TWO THIRDS WITH WETTING RAIN AND ANOTHER
ROUND OF COOLER TEMPS/HIGHER RH.

MIXING HEIGHTS WILL LOWER DUE TO FRONTAL INTRUSIONS DURING THE NEXT
SEVERAL DAYS ALTHOUGH WEDNESDAY/S VALUES COME UP SOME DUE TO THE
DRIER AIR ACROSS THE WEST/SOUTH.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Jul 27, 5:05 AM MDT, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MDT SUN JUL 27 2014

NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
505 AM MDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO FAVOR NORTH
CENTRAL...NORTHEAST AND EAST CENTRAL NEW MEXICO...WHERE POTENTIAL
FOR HEAVY RAINFALL...WHICH COULD LEAD TO FLASH FLOODING...IS MOST
LIKELY. LOCALLY HEAVY RAINFALL COULD ALSO OCCUR WITH ANY STORM DUE
TO SLOW CELL MOVEMENT AND INTERSECTING STORM OUTFLOW BOUNDARIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS WILL PERSIST MAINLY DURING THE
AFTERNOON AND NIGHTTIME HOURS OVER NORTHERN AND CENTRAL NEW MEXICO.
SLOW MOVEMENT OF STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD LEAD TO FLOODING. STORMS MAY ALSO PRODUCE SMALL HAIL...AND
GUSTY WINDS IN EXCESS OF 50 MPH. THE TUESDAY THROUGH THURSDAY PERIOD
COULD BE ESPECIALLY ACTIVE AS THE AFFECTS OF SURFACE FRONTS AND WEAK
DISTURBANCES ENHANCE STORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT 1.888.386.7637 OR VIA
THE WEB AT WEATHER.GOV/ABQ. SPOTTERS CAN ALSO SUBMIT WEATHER REPORTS
AND PHOTOS TO OUR FACEBOOK PAGE OR VIA TWITTER USING THE HASHTAG N M
W X.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:05 PM MDTAreal Flood AdvisoryABQUnion115 min
Jul 27, 6:11 PM MDTAreal Flood AdvisoryABQMora2 hr
Jul 27, 7:06 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval114 min
Jul 27, 7:37 PM MDTAreal Flood AdvisoryABQColfax, Union113 min
Jul 27, 7:38 PM MDTSpecial Weather StatementABQUnion37 min
Jul 27, 7:48 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union117 min
Jul 27, 8:00 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Jul 27, 8:21 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe114 min
Jul 27, 8:33 PM MDTFlash Flood WarningABQLos Alamos, Sandoval, Santa Fe3 hr
Jul 27, 8:48 PM MDTSpecial Weather StatementABQHarding27 min
Jul 27, 8:58 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Santa Fe92 min
Jul 27, 9:07 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe4 hr
Jul 27, 9:09 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Jul 27, 9:52 PM MDTFlash Flood WarningABQHarding, Mora, San Miguel4 hr
Jul 27, 9:52 PM MDTFlash Flood WarningABQLos Alamos, Rio Arriba, Sandoval3 hr
Jul 27, 11:53 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, Quay, Union3 hr
Jul 28, 12:27 AM MDTFlash Flood WarningABQColfax, Harding, Quay, San Miguel, Union4 hr
Jul 28, 12:54 AM MDTAreal Flood AdvisoryABQHarding, Quay, Union3 hr
Jul 28, 1:36 AM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval114 min
Jul 28, 2:24 AM MDTAreal Flood AdvisoryABQLincoln111 min
Jul 28, 4:50 AM MDTAreal Flood AdvisoryABQChaves, Lincoln115 min
Jul 28, 2:56 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 28, 3:02 PM MDTAreal Flood AdvisoryABQMora118 min
Jul 28, 3:56 PM MDTAreal Flood AdvisoryABQRio Arriba, Santa Fe109 min
Jul 28, 4:05 PM MDTAreal Flood AdvisoryABQSan Miguel115 min
Jul 28, 4:17 PM MDTFlash Flood WarningABQRio Arriba118 min
Jul 28, 5:23 PM MDTAreal Flood AdvisoryABQRio Arriba112 min

Nearby

Flash Flood Watches in New Mexico, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.